Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 10, NWS Lincoln, IL

March 19, 2003Logan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 19, 2003, 7:50 PM CST for Logan County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2003, 7:50 PM CST (01:50 UTC)
Expired
Mar 19, 2003, 8:15 PM CST
In force
25 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Logan County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS53 KILX 200150
SVRILX
ILC107-200215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
747 PM CST WED MAR 19 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN CENTRAL ILLINOIS

* UNTIL 815 PM CST

* AT 747 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES SOUTHEAST OF LINCOLN...OR ABOUT 10
  MILES WEST OF DECATUR.  THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL LOGAN COUNTY
  NORTHERN LINCOLN

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4014 8955 4006 8939 4022 8921 4029 8943

$$

EH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 1:20 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 19, 1:20 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
120 PM CST WED MAR 19 2003

MAIN CONCERN THIS FCST PERIOD WILL BE TIMING OF PCPN ALONG WITH
TEMPS AS SLOW MOVING UPPER TROF LIFTS NE ACROSS AREA THROUGH FRIDAY.

MAJORITY OF PCPN CONTINUES TO LIFT NORTH EARLY THIS AFTERNOON AS
VIGOROUS MID LEVEL S/W AND ASSOCIATED SFC WARM FRONT LIFTS NORTH.
SUBSIDENCE BEHIND S/W RESULTING IN RAPID CLEARING OF SKIES SOUTH OF
I-70. CLEARING IS RESULTING IN INCREASED INSTABILITY IN THE WARM
SECTOR. WILL CONTINUE TO MONITOR FOR CONTINUED THUNDERSTORM
REDEVELOPMENT AS AIRMASS RECOVERS COMBINED WITH SHEAR ALONG WARM
FRONT. WILL MAINTAIN CHC POP...ESPECIALLY FOR THIS EVENING IN PERIOD
OF GREATEST INSTABILITY. WARM AIRMASS TO REMAIN IN PLACE ACROSS THE
AREA INTO THURS AS UPPER LOW LIFTS INTO AREA. THIS WILL RESULT IN
INCREASED INSTABIITY AND STEEPENING LAPSE RATES BY AFTERNOON FOR
ANOTHER CHANCE FOR STORMS. LIKELY POPS STILL LOOK OK. THIS SYSTEM
FINALLY LIFTS NE OF THE AREA DURING DAY ON FRI AND ASSOCIATED PCPN
CHCS SHOULD DECREASE. DRY CONDITIONS WILL PREVAIL ON SATURDAY AND
BACK TO NEAR NORMAL TEMPS.

DAYS 4 THROUGH 7...
GFS AND NCEP ENSEMBLES IN OVERALL AGREEMENT WITH DRY FCST FOR SAT
THRU MON WITH A GRADUAL WARMING TREND AS FLOW BECOMES MORE ZONAL.
AFTER A BRIEF PERIOD OF NEAR NORMAL TEMPS INTO THE EARLY PART OF
WEEKEND...WARM AIR ADVECTION SHOULD PUSH TEMPS WELL INTO 60S AGAIN
FOR SUN/MON. TROF DEVELOPS ACROSS ROCKIES BY TUES APPROACHING
MIDWEST WEDNESDAY WITH INCREASED PCPN CHCS FOR TUES AND WED.

.ILX...NONE

FRIEDERS
Hazardous weather outlook, Mar 19, 1:54 PM CST, 5 hours 56 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
154 PM CST WED MAR 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE AREA INTO THE
EVENING HOURS. THERE IS A POTENTIAL FOR SEVERE WEATHER...MAINLY
ACROSS AREAS SOUTHEAST OF THE ILLINOIS RIVER. A FEW OF THE STORMS
COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS
ALSO POSSIBLE.

A WARM FRONT LIFTING NORTH ACROSS CENTRAL ILLINOIS WILL MAINTAIN
THIS CHANCE FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY
ACROSS CENTRAL AND SOUTHEAST ILLINOIS. THE POTENTIAL FOR THE MOST
ORGANIZED SEVERE WEATHER WILL BE ON THURSDAY. THESE THUNDERSTORMS
MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

A LARGE STORM SYSTEM...CURRENTLY OVER MISSOURI...WILL SLOWLY TRACK
NORTHEASTWARD ACROSS THE MIDWEST. AS THE SYSTEM MOVES SLOWLY ACROSS
THE REGION...EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY
TUNED FOR FURTHER UPDATES ON THIS POTENTIAL SEVERE WEATHER.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

FRIEDERS

In the hours before

Local storm report, Mar 19, 5:46 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
0546 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    MOWEAQUA                  IL   FLOOD
03/19/03   SHELBY                         WATER 4 TO 5 INCHES DEEP
                                          OVER LOCAL ROADS. REPORTED
                                          BY COOP OBSERVER.

GEELHART
Local storm report, Mar 19, 7:23 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
723 PM CST WED MAR 19 2003

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0658 PM    SPRINGFIELD               IL   1.00 INCH HAIL
03/19/03   SANGAMON                       QUARTER SIZED HAIL
                                          REPORTED BY SPRINGFIELD
                                          POLICE DEPT ON THE
                                          SOUTHEAST SIDE OF
                                          SPRINGFIELD.

DPK

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 6:06 PM CSTSevere Thunderstorm WarningILXChristian24 min
Mar 19, 6:51 PM CSTSevere Thunderstorm WarningILXSangamon24 min
Mar 19, 7:00 PM CSTSevere Thunderstorm WarningILXLogan45 min
Mar 19, 7:56 PM CSTSevere Thunderstorm WarningILXMcLean64 min
Mar 19, 8:05 PM CSTSevere Thunderstorm WarningILXTazewell55 min
Mar 20, 3:01 PM CSTSevere Thunderstorm WarningILXChristian44 min
Mar 20, 4:30 PM CSTSevere Thunderstorm WarningILXMacon45 min
Mar 20, 5:05 PM CSTSevere Thunderstorm WarningILXDeWitt25 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.